Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 314, NWS Dodge City, KS

August 23, 2001Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:42 PM CDT for Ellis County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 3:42 PM CDT (20:42 UTC)
Expired
Aug 23, 2001, 4:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:55 PM CDTHail 1Victoria, KSLasted 5 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KDDC 232044
SVRDDC
KSC051-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 342 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER ELLIS COUNTY...OR ABOUT 5 MILES NORTH OF
  EMMERAM...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL LOCATIONS IN NORTHEASTERN ELLIS COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,

STAY AWAY FROM WINDOWS.

LAT...LON 3912 9929 3893 9909 3896 9904 3913 9904

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:53 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 23, 2:53 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT THU AUG 23 2001

FORECAST CHALLENGES TONIGHT ARE SEVERE WEATHER CHANCES, THEN CHANCES
FOR THUNDER ON FRIDAY AND SATURDAY. ALSO HIGH TEMPS ON FRIDAY.

CURRENT WATER VAPOR LOOP SHOWS UPPER LOW JUST WEST OF GOODLAND WITH
COLD POOL MOVING INTO WESTERN KANSAS. BEST CHANCES FOR SEVERE
WEATHER ARE IN NORTH CWA CLOSEST TO UPPER LOW. DRY SLOT AT MID TO
LOWER LEVELS MAY BE ENOUGH TO PRECLUDE THE FAR SOUTHWEST CORNER OF
THE CWA FROM THUNDER. WILL HOWEVER KEEP A 20 POP JUST IN CASE AS
VORT LOBE ROTATES OVER THEM. CAPES ARE CURRENTLY RUNNING FROM 2000
TO 3000 J/KG IN THE NORTH AND ANOTHER MAX EAST OF TROUGH LINE FROM
DODGE AND EAST. SPC HAS A SEVERE THUNDERSTORM WATCH FOR NORTH 1/2 CWA
UNTIL 8 PM AND LOOKS GOOD. MAY HAVE MORE SEVERE DEVELOPING FROM
ASHLAND TO ST. JOHN AND EAST LATER THIS AFTERNOON AND EVENING AHEAD
OF TROUGH. AS FOR LOWS TONIGHT MID TO UPPER 60S LOOK GOOD.

ON FRIDAY WILL KEEP A CHANCE FOR THUNDER ONLY IN SOUTHEAST CWA FOR
NOW AS AVN DEPICTS VORT LOBE ROTATING AROUND BACK OF UPPER LOW. ETA
MODEL SHOWING GOOD INSTABILITIES ALSO IN THAT AREA SO WILL KEEP A
30 POP THAT AREA. WITH SUBSIDENCE OVER REST OF REGION WILL KEEP
OTHER AREAS DRY.

DRY WEATHER SHOULD CONTINUE INTO FRIDAY NIGHT WITH COOL FRONT TO
SOUTH OF AREA. TEMPS IN THE LOW TO MID 60S LOOK GOOD EXCEPT WARMER
NEAR MED LODGE AROUND 70.

THEN ON SATURDAY AVN AND ETA MODELS SHOWS SECONDARY VORT LOBE TO
MOVE DOWN IN NORTHWEST FLOW ALOFT. RETURN MOISTURE AND UPPER
DESTABLIZATION SHOULD GIVE SOME SLIGHT CHANCES FOR THUNDER DURING
AFTERNOON PEAK HEATING. WILL GO WITH A SMALL POP TO COVER.
TEMPERATURES SHOULD BE IN THE UPPER 80S TO LOWER 90S. CURRENT FWC
GUIDANCE LOOKS TO HIGH COMPARED TO ETA FORECAST SOUNDING TEMPS.

EXTENDED DISCUSSION...

WITH WHAT APPEARS TO BE A DRY PHASE OF THE MJO BEGINNING AND A
DECREASE IN RELATIVE AAM NOTED FROM CDC WEB SITE AM CURRENTLY
FAVORING THE ENSEMBLE SOLUTION OF A WESTERN CONUS RIDGE BRIEFLY
DEVELOPING LATE THIS WEEKEND THEN MOVING EASTWARD AND WEAKENING AS
IT MOVES INTO THE PLAINS MID WEEK. AS A RESULT APPEARS A NORTHWEST
FLOW WILL BRIEFLY DEVELOP OVER THE CNTL PLAINS LATE THIS WEEKEND
WHICH MAY PRODUCE A FEW THUNDERSTORMS OVER WESTERN KANSAS SUNDAY
NIGHT OR MONDAY. THE RIDGE ALOFT THEN STARTS ITS EASTWARD
PROGRESSION BRINGING BACK WARMER TEMPS AND MOSTLY DRY CONDITIONS
FROM MID WEEK ON. CURRENT FORECAST ALREADY HAS A MENTION OF PCPN ON
SUNDAY SO WILL LEAVE THIS ALONE FOR NOW AND MENTION A SLIGHT CHANCE
AGAIN FOR MONDAY. WILL THEN FOLLOW THIS UP WITH TEMP WARMING TEMPS
THROUGH THE REMAINDER OF THE EXTENDED FORECAST PERIOD.

FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE
FOLLOWING WEB PAGE:  http://www.crh.noaa.gov/ddc/wx/2week.txt

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/093 066/089 061 510
GCK 064/090 064/088 058 610
EHA 064/094 063/088 059 210
LBL 065/094 064/089 060 210
HYS 065/090 066/087 058 710
P28 069/092 070/092 065 731

.DDC...NONE.

KRUSE/RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:46 PM CDTSevere Thunderstorm WarningDDCMorton44 min
Aug 22, 7:50 PM CDTSevere Thunderstorm WarningDDCMeade40 min
Aug 22, 8:00 PM CDTSevere Thunderstorm WarningDDCClark30 min
Aug 22, 8:27 PM CDTSevere Thunderstorm WarningDDCClark33 min
Aug 22, 10:56 PM CDTSevere Thunderstorm WarningDDCClark34 min
Aug 22, 11:09 PM CDTSevere Thunderstorm WarningDDCComanche36 min
Aug 22, 11:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray39 min
Aug 23, 12:22 AM CDTSevere Thunderstorm WarningDDCFord38 min
Aug 23, 4:06 PM CDTSevere Thunderstorm WarningDDCScott39 min
Aug 23, 4:44 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Aug 23, 4:48 PM CDTSevere Thunderstorm WarningDDCScott42 min
Aug 23, 4:51 PM CDTSevere Thunderstorm WarningDDCLane24 min
Aug 23, 5:06 PM CDTSevere Thunderstorm WarningDDCEllis54 min
Aug 23, 5:11 PM CDTSevere Thunderstorm WarningDDCLane64 min
Aug 23, 5:45 PM CDTSevere Thunderstorm WarningDDCEllis60 min
Aug 23, 6:12 PM CDTSevere Thunderstorm WarningDDCRush63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.